Make an appointment:
Specialty
(i.e. Dermatologists)
Choose a Specialty
No Results
Location

Can I bleed in the middle of my menstrual cycle?

I'm 28 and on birth control pills. I always start spotting about a week before my period should start. Is this OK or a sign of something worse?
Abnormal uterine bleeding is a common problem that generates nearly one third of all visits to the OBGYNs office and constitutes one of the most common reasons for discontinuation or change of hormonal contraceptive agents. The causes of abnormal uterine bleeding are numerous and are vary in frequency depending on age and the presence or absence of hormonal contraceptive use. Intermenstrual bleeding is defined as bleeding that occurs between the menses (or between expected hormone withdrawal bleeding in women using hormonal contraceptives). This may take the form of premenstrual spotting, which is a pattern or light bleeding preceding regular menses not requiring the use of tampons or other protection. Breakthrough intermenstrual spotting or bleeding is the most common side effect of hormonal contraceptive methods. This problem is more common in extended cycle (contraception that extends the interval between menstrual periods) or continuous (contraception that suppresses menstrual bleeding) hormonal contraceptives, as well as with the hormonally active IUDs. Other causes of intermenstrual bleeding that may be entertained are cervical polyps, endometrial polyps, certain infections like endometritis or cervicitis, and even genital tract cancers, however all these conditions have other symptoms or, in the case of genital tract cancers, are more common in older women. Physiologic intermenstrual bleeding can occur at the time of ovulation, but this process does not occur in women using hormonal contraceptives. As some serious causes of intermenstrual bleeding exist, it is important to see an obstetrician gynecologist in person to discuss this problem. Abnormal menstrual bleeding requires complete evaluation by an OBGYN, who will then likely be able to determine the cause of your spotting and recommend specific treatment or a change in medications.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby OB-GYNs

Other OB-GYNs